Advertisement

What are the side effects of topical retinol?

The most common side effects associated with topical retinol  -- often brought on by overuse -- are increased sensitivity to sunlight and light flaking of the skin. Skin flaking generally improves with time but can be controlled by starting with small doses applied every other day.

In rare cases, when vitamin A intake (from topical retinols and other vitamin A products including supplement pills) exceeds daily recommendations, vitamin A toxicity -- also called hypervitaminosis A  -- can result. Symptoms include: nausea, vomiting, dizziness, blurry vision, swelling, eye damage, headache, high levels of calcium, bone pain, fatigue, discomfort, and liver damage.

Continue Learning about Retinoids

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.